Alert archive / Mississippi / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 503, NWS Jackson, MS

September 23, 2006Copiah County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Sep 23, 2006, 2:51 PM CDT for Copiah County, Mississippi. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2006, 2:51 PM CDT (19:51 UTC)
Expired
Sep 23, 2006, 3:24 PM CDT
In force
33 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Copiah County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 63 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2006-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1821 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2006-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1821 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 11:14 AM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Sep 23, 11:14 AM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1114 AM CDT SAT SEP 23 2006

.DISCUSSION...HAVE UPGRADED A SMALL SECTION OF THE LAKE WND ADV TO A
WND ADV. GLH CONTINUES TO BE SUSTAINED AT 25 TO 30 MPH AND HAS GUSTS
GREATER THAN 35 MPH. ONLY OUR TWO AR COUNTIES...BOLIVAR AND
WASHINGTON COUNTIES ARE IN THE WND ADV. AS FOR THE REST OF THE
FORECAST WE STILL LOOK GOOD. WILL SEND OUT ZONES SHORTLY TO ACCOUNT
FOR THE WND ADV AND GO AHEAD AND REMOVE MORNING WORDING.

&&

.PREV DISCUSSION...FIRST CONCERN IS THE LAKE WND ADV. ALREADY HAD TO
UPDATE AND EXPAND THE ADV TO INCLUDE ANOTHER TIER OF COUTNIES EAST
AND SOUTH AS TVR HAS BEEN ABLE TO GET SUSTAINED WINDS OF 20 MPH WITH
GUSTS ABV 25. AM WATCHING CLOSELY TO SEE IF THERE IS A NEED TO
UPGRADE ANYWHERE TO A WND ADV. GLH HAS GUSTED TO 34 MPH AND AT ONE
POINT SUSTAINED AT 29 MPH. NOT SURE HOW LONG THIS WILL LAST FOR AND
IF IT IS JUST THE INTIAL GUST THAT IS CAUSING THE SUSTAINED WINDS TO
BE SO HIGH. ALSO IT IS THE ONLY SITE SHOWING THIS HIGH SO WILL HOLD
OFF FOR NOW ON UPGRADIONG BUT AM KEEPING A CLOSE EYE. AS FOR THE RET
OF THE FORECAST. WE WERE ALREADY WARMER THAN GUI AND THIS LOOKS TO
WORK OUT WITH HIGHS NEAR 90. AS FOR POPS. I LIKE THE LIKELY POPS
CONTAINED TO THE NW AND CHACNE ESLEWHERE. SHRA SHOULD BEGIN BY MIDDAY
AND EXPAND IN COVERAGE BUT TSRA WILL BE HARD AS THERE WILL BE SOME
MID LEVEL WARMING AND A STRENGTHENING CAP AND WE WONT GET THE UPPER
SUPPORT AND COLD FRONT UNTIL TONIGHT. WILL SEND OUT NEW ZONES FOR THE
LAKE WND ADV EXPANSION.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR MSZ019-
     MSZ025-MSZ026-MSZ027-MSZ028-MSZ035-MSZ036-MSZ040-MSZ041-
     MSZ042-MSZ047.

     WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR MSZ018-MSZ034.

LA...LAKE WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR LAZ007-
     LAZ008-LAZ009-LAZ015-LAZ016-LAZ023-LAZ025.

AR...WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR ARZ074-ARZ075.

&&

CAB
Hazardous weather outlook, Sep 23, 5:15 AM CDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
515 AM CDT SAT SEP 23 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
241015-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
515 AM CDT SAT SEP 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF CENTRAL
MISSISSIPPI TONIGHT...GENERALLY ALONG AND NORTH OF THE NATCHEZ
TRACE. THE PRIMARY RISK WITH THESE STORMS WILL BE DAMAGING WINDS
OF AROUND 60 MPH...ALTHOUGH LARGE HAIL AND TORNADOES WILL ALSO BE
POSSIBLE.

THERE WILL ALSO BE A RISK OF STRONG THUNDERSTORMS TODAY OVER THE
WHOLE OUTLOOK AREA AND THEN SOUTHEAST OF THE NATCHEZ TRACE
TONIGHT. THIS WILL BE DUE TO STRONG LOW LEVEL WINDS RESULTING IN
WIND GUSTS OF 40 TO 50 MPH WITH SOME THUNDERSTORMS.

AN INTENSE STORM SYSTEM WILL MOVE ACROSS THE PLAINS TODAY AND
SEND A COLD FRONT INTO OUR AREA TONIGHT. A SQUALL LINE OF
THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD OF THE FRONT LATER
TODAY AND MOVE INTO OUR AREA TONIGHT. AHEAD OF THIS
SYSTEM...SOUTHERLY WINDS WERE BRINGING IN WARM MOIST AND UNSTABLE
AIR INTO THE ARKLAMISS REGION. STRONG LOW LEVEL WINDS WILL AID IN
THE WIND GUSTS FROM ISOLATED SEVERE STORMS WITHIN THE SQUALL LINE
AS IT MOVES TO THE NATCHEZ TRACE CORRIDOR BY 6 AM SUNDAY.

...NON PRECIPITATION...
UNUSUALLY STRONG WINDS FOR THE MONTH OF SEPTEMBER WILL RESULT IN
GUSTY SOUTH WINDS OF 10 TO 20 MPH ACROSS PORTIONS OF THE DELTA
UNTIL LATER THIS AFTERNOON. WIND GUSTS COULD REACH 25 TO 30 MPH
GENERALLY ALONG AND NORTHWEST OF A LINE FROM BASTROP TO GREENWOOD
WHERE A LAKE WIND ADVISORY HAS BEEN POSTED. THESE WINDS WILL
RESULT FROM A TIGHT PRESSURE GRADIENT ASSOCIATED WITH A VERY
STRONG LOW PRESSURE SYSTEM CROSSING THE CENTRAL PLAINS.

BOATERS ON AREA LAKES SHOULD EXERCISE EXTREME CAUTION AND
TRAVELERS IN HIGH PROFILE VEHICLES ON EAST TO WEST HIGHWAYS
SHOULD BE PREPARED FOR SOME GUSTY CROSS WINDS...ESPECIALLY THIS
MORNING. THE WINDS SHOULD DECREASE AND BECOME LESS GUSTY LATER
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

...DAYS TWO AND THREE...SUNDAY AND MONDAY...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY GENERALLY
ALONG AND SOUTHEAST OF THE NATCHEZ TRACE CORRIDOR. A SQUALL LINE
IS EXPECTED TO BE MOVING ACROSS THE OUTLOOK AREA SUNDAY
MORNING... POSSIBLY CONTAINING EMBEDDED SEVERE THUNDERSTORMS.
DAMAGING WINDS AROUND 60 MPH WILL BE THE PRIMARY THREAT ALTHOUGH
LARGE HAIL AND TORNADOES WILL ALSO BE POSSIBLE. THE THUNDERSTORMS
SHOULD EXIT OUR SOUTHEAST COUNTIES SUNDAY AFTERNOON.

...DAYS FOUR THROUGH SEVEN...TUESDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT AND SUNDAY. OTHERWISE
ACTIVATION IS NOT EXPECT THROUGH FRIDAY SEPTEMBER 29.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Sep 23, 12:52 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1252 PM CDT SAT SEP 23 2006

MSZ047-231820-
WARREN-
1252 PM CDT SAT SEP 23 2006

...STRONG THUNDERSTORM MOVING ACROSS WARREN COUNTY...

AT 1250 AM...DOPPLER RADAR INDICATED A STRONG STORM NEAR THE YOKENA
COMMUNITY MOVING NORTHEAST TOWARD VICKSBURG. EXPECT THIS STORM TO BE
NEAR VICKSBURG BY 105 PM. THIS STORM WILL BE CAPABLE OF PRODUCING
GUSTY WIND TO 40 OR 50 MPH ALONG WITH SMALL HAIL AND FREQUENT
LIGHTNING STRIKES.

PERSONS OUTDOORS SHOULD KEEP A CLOSE WATCH FOR THREATENING WEATHER
AND BE PREPARED TO MOVE INDOORS QUICKLY. BE ESPECIALLY AWARE OF OLDER
TREES AND ROTTEN LIMBS WHICH WILL BE MORE PRONE TO FALLING IN STRONG
WIND GUSTS.

CME

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 4:18 AM CDTLake Wind AdvisoryJANBolivar, Carroll, Grenada, Holmes, Humphreys, Issaquena and 7 more12 hr
Sep 23, 11:06 AM CDTWind AdvisoryJANBolivar, Washington5 hr
Sep 23, 2:44 PM CDTSevere Thunderstorm WarningJANLincoln31 min
Sep 23, 3:46 PM CDTSevere Thunderstorm WarningJANLawrence44 min
Sep 23, 4:08 PM CDTSevere Thunderstorm WarningJANCovington37 min
Sep 23, 6:01 PM CDTSevere Thunderstorm WarningJANBolivar, Sunflower, Washington22 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.